Oklahoma, 2022

Hail in Oklahoma, May 13 to 14, 2022

May 13 to 14, 2022 · NWS OUN · 11 events in 4 counties and zones

Isolated supercells developed during the evening of the 13th and moved southward across northern Oklahoma. Many large hail reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated supercells developed during the evening of the 13th and moved southward across northern Oklahoma. Many large hail reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:09 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 13, 5:09 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
609 PM CDT Fri May 13 2022

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 213 PM CDT Fri May 13 2022

It looks like the persistent activity in east central portions of
the fa is finally beginning to move away from the area early this
afternoon although there are a few scattered echoes on radar
extending SW from this activity into parts of south central OK.
Satellite is showing an area of cu actually extending further into
parts of western north TX. Confidence is low on what exactly will
happen this afternoon/evening but it seems reasonable that
additional isolated/scattered storms will be possible the rest of
this afternoon into early evening across portions of central and
southern OK and western north TX, which at times, some CAMs have
been showing. CAMs are also showing some storms could also develop
near the weak front in parts of northern OK this evening then move
SE across portions of the fa. Some strong to severe storms would be
possible this afternoon and evening with large hail and strong winds
the main concerns.

Thunderstorms could develop again Saturday afternoon. Some models
show some storms could develop in KS then move into parts of the fa.
Other models are showing that some storms could develop west of the
area near a dryline and move into western parts of the fa. If these
storms do develop, they could affect portions of the fa as early as
late afternoon with some strong to severe storms possible.

Otherwise, much of the fa is expected to remain dry tonight into
Saturday. Temperatures are expected to fall into the mid 50s to mid
60s tonight. Warm/hot temperatures are expected tomorrow with highs
in the mid 80s to mid 90s.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 1258 PM CDT Fri May 13 2022

On Sunday, a northeast-to-southwest-oriented weak cold front will
push into the central parts of the area by the afternoon.
Sufficient MLCAPE (upwards of 3500-4000 J/kg) and 30 kts of deep-
layer shear should be enough to foster strong to marginally severe
storms. This threat for storms will be conditional owing to drier
low-levels. Any storm that can form will likely be elevated, with
little chance at becoming surface-based. A mid-level ridge will
set in early next week over the Southern Plains. Northeasterly
winds on Monday will help cool temperatures down to near average
across the area. There is a slight chance of storms moving into
north-central Kansas on monday late evening into Tuesday early
morning. The aforementioned mid-level ridge will linger through
mid-week, before weak westerly flow moves in over the Southern
Plains. A warming trend is expected starting Tuesday through the
end of the period, with temperatures getting into the 90s for most
of the area and into the 100s across western north Texas.

&&

.AVIATION...
(00Z TAFS)
Issued at 606 PM CDT Fri May 13 2022

Mainly VFR conditions to continue.

Several weak surface boundaries continue to linger across the
area. However wind speeds remain light with some variation in
direction have went with mainly an east to southeast wind with a
period of northeast wind across northern OK. Still appears there
is enough of a signal for thunder to impact central Oklahoma after
midnight, so have kept a mention at OKC/OUN and associated MVFR
ceilings. Otherwise, some cumulus as well as periodic high
clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  87  65  93 /  30   0  10  10
Hobart OK         62  93  64  99 /  10  10   0   0
Wichita Falls TX  63  96  66 103 /  30  10   0   0
Gage OK           56  89  60  92 /  10  20   0   0
Ponca City OK     61  87  62  90 /  40   0  20  30
Durant OK         65  91  66  95 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....13
AVIATION...30
Hazardous weather outlook, May 13, 11:41 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1241 PM CDT Fri May 13 2022

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1241 PM CDT Fri May 13 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Strong to severe storms are possible from around 4 pm through
2 am, mainly along and east of an Enid to Lawton and Wichita Falls
line. The stronger storms will be capable of hail to the size of
golfballs and winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again Saturday and Sunday
evenings with damaging winds and large hail being the main
concerns.

.Fire Weather...
Elevated to near critical fire weather conditions are expected
Tuesday, mainly across far western Oklahoma and adjacent parts of
Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 13, 6:43 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             1 N WICHITA FALLS       33.93N 98.49W
05/13/2022  M1.50 INCH       WICHITA            TX   TRAINED SPOTTER

&&
Local storm report, May 13, 6:45 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             3 NW WICHITA FALLS      33.94N 98.53W
05/13/2022  M0.88 INCH       WICHITA            TX   TRAINED SPOTTER

&&
Local storm report, May 13, 6:48 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 SW WICHITA FALLS      33.89N 98.52W
05/13/2022  U1.00 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0737 PM     HAIL             1 W WICHITA FALLS       33.90N 98.51W
05/13/2022  U1.25 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0739 PM     HAIL             2 W WICHITA FALLS       33.90N 98.52W
05/13/2022  U1.75 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&
Local storm report, May 13, 7:19 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             9 SW WICHITA FALLS      33.82N 98.60W
05/13/2022  M1.50 INCH       ARCHER             TX   EMERGENCY MNGR

&&
Local storm report, May 13, 7:23 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             1 NW WICHITA FALLS      33.92N 98.50W
05/13/2022  M1.75 INCH       WICHITA            TX   TRAINED SPOTTER

&&
Local storm report, May 13, 7:26 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             3 W WICHITA FALLS       33.90N 98.55W
05/13/2022  U1.50 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

0754 PM     HAIL             4 N LAKESIDE CITY       33.88N 98.56W
05/13/2022  U1.25 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0758 PM     HAIL             2 N LAKESIDE CITY       33.86N 98.53W
05/13/2022  U1.25 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0802 PM     HAIL             3 NE LAKESIDE CITY      33.86N 98.50W
05/13/2022  U1.00 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0806 PM     HAIL             2 NW LAKESIDE CITY      33.86N 98.57W
05/13/2022  U1.00 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0809 PM     HAIL             3 NE LAKESIDE CITY      33.86N 98.50W
05/13/2022  U1.25 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0810 PM     HAIL             4 NE LAKESIDE CITY      33.86N 98.49W
05/13/2022  U1.00 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The radar

The Vance AFB radar (KVNX), 16 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Grant

When
May 13, 7:32 PM CST
Where
Grant County, 8.29 mi SSW of Manchester
Measured
1.25 in hail
Reported by
Public
Coordinates
36.880, -98.100

Hail, Alfalfa

When
May 13, 7:39 PM CST
Where
Alfalfa County, 9.97 mi E of Amorita
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.930, -98.110

Hail, Alfalfa

When
May 13, 7:46 PM CST
Where
Alfalfa County, 7.18 mi E of Amorita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.920, -98.160

Hail, Alfalfa

When
May 13, 7:46 PM CST
Where
Alfalfa County, 1.38 mi N of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
36.920, -98.420

Hail, Alfalfa

When
May 13, 7:46 PM CST
Where
Alfalfa County, 6.63 mi E of Amorita
Measured
1 in hail
Reported by
Public
Coordinates
36.920, -98.170

Hail, Alfalfa

When
May 13, 8:55 PM CST
Where
Alfalfa County, 5.67 mi SE of Byron
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.840, -98.220

Hail, Alfalfa

When
May 13, 9:30 PM CST
Where
Alfalfa County, 0.55 mi W of Jet
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
36.670, -98.190

Hail, Alfalfa

When
May 13, 10:12 PM CST
Where
Alfalfa County, 0.89 mi SE of Helena
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.540, -98.260

Hail, Major

When
May 13, 10:32 PM CST
Where
Major County, 4.84 mi N of Ringwood
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.450, -98.250

Hail, Major

When
May 13, 11:32 PM CST
Where
Major County, 0.69 mi S of Isabella
Measured
1.25 in hail
Reported by
Public
Coordinates
36.230, -98.340

Hail, Blaine

When
May 14, 12:54 AM CST
Where
Blaine County, 4.71 mi SSW of Eagle City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.870, -98.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031906, 1031904, 1031905, 1031909, 1031911, 1031908, 1031910, 1031912, 1031913, 1031914, 1031915.